Join 3,363 readers in helping fund MetaFilter (Hide)


Do steroids make you dizzy?
December 29, 2008 4:08 PM   Subscribe

Can dropping down off Prednisone make you dizzy?

I was recently put on a course of prednisone, for...well, complicated reasons, but nothing that would itself cause dizziness. My doc's been tapering me off, like you have to- nothing much happened when I dropped from 20mg to 10, but I recently dropped down to 5mg, and ever since I've been really dizzy. Like to the point where I'll be sitting motionless and have what I can only describe as a head rush, like I stood up too fast. If I lie down it eventually goes away, but it's creeping me out. (Other than the condition that necessitated the steroids I'm in perfect health, have had extensive blood tests etc, so as far as I know there is nothing else wrong with me that would be causing this).
I know You Are Collectively Not My Doctor- I have an appointment to see my doctor on the 8th, but in the meantime I'd really like to find out if this is a normal side effect and if I can expect it to go away. I'd actually thought that the weirdness set in when you dropped to lower than 5mg, like down to 2.5, and my doctor didn't mention that this would happen. The dizziness itself is driving me nuts but I'm also prone to mild panic attacks, and the dizziness is kind of triggering them so it would be really nice if that was going to stop soon.

Thanks!
posted by anonymous to Health & Fitness (4 answers total) 1 user marked this as a favorite
 
Yes it can, your adrenal gland is wondering where that extra adrenaline has gone, for me it took a couple of days to return to normal.
posted by kanemano at 4:20 PM on December 29, 2008


Yep. Mom was on 100mg, stepping down by 5's or 10's, and every step was a day of a combination of being dizzy and wanting to lay down but being totally unable to sleep it off. Have fun, let me know if you have any questions.
posted by deezil at 4:49 PM on December 29, 2008


You need to clarify the length of time you've been taking it. Adrenal suppression won't happen from a brief course.
posted by docpops at 7:39 PM on December 29, 2008


In my (non-medical) experience, yes. I took a course of prednisone for a few weeks and instead of tapering the dose, my doctor cut me off of it completely. Shortly afterward I went into shock during a blood test (I am prone to dizziness/lightheadedness while having blood drawn).
posted by cosmic osmo at 8:43 PM on December 29, 2008


« Older Help me identify this mid 90's...   |  I have no job and in this econ... Newer »
This thread is closed to new comments.